Best Evidence Topics
  • Send this BET as an Email
  • Make a Comment on this BET

Glucagon for the treatment of symptomatic B-blocker overdose

Three Part Question

In [symptomatic significant beta-blocker overdose] is [intravenous glucagon] effective at [reversing the induced hypotension]?

Clinical Scenario

A 25 year old patient presents to the emergency department 2 hours after taking a significant overdose of propanolol. She is bradycardic and hypotensive despite initial resuscitation with oxygen and IV fluids. An ECG shows a sinus bradycardia of 50 bpm. You have heard of treatment with IV glucagon but wonder if it has been of any proven benefit.

Search Strategy

Medline 1966-02/03 using the OVID interface.
[exp glucagon OR] AND [{exp adrenergic beta antagonist AND (exp poisoning OR exp overdose OR OR OR} OR (beta blocker OR beta blocker]

Search Outcome

Altogether 51 papers were found of which 6 were deemed relevant. No clinical trials were identified and all the papers available were case reports. Details of the papers are shown in the table.

Relevant Paper(s)

Author, date and country Patient group Study type (level of evidence) Outcomes Key results Study Weaknesses
Peterson CD et al,
2 cases of mixed overdose including betablockersCase reportSurvivalBolus of 12mg and 4mg used to reverse cardiogenic shockCase report
Weinstein RS et al,
1 case of propanolol overdoseCase reportSurvival80mg glucagon IV given over 18 hours to reverse cardiogenic shockCase report
Khan MI and Miller MT,
South Africa
1 case of propanolol overdoseCase reportSurvivalUse of 20mg glucagon to reverse cardiogenic shockCase report
Tai YT et al,
Hong Kong
Single case of metoprolol overdoseCase reportSurvival1mg of glucagon is claimed to have reversed cardiogenic shockCase report
O'Mahony D et al,
One patient following oxprenolol overdose Case reportSurvival30mg bolus with 10mg/hr infusion of glucagon, successful resuscitation from beta blocker induced cardiogenic shockCase report
Mansell PI,
Single mixed overdose including propanololCase reportSurvivalBolus of 4mg glucagon with an infusion of 10mg in 3 hoursCase report


No clinical trials or even case controlled studies have been published. There is therefore only anecdotal evidence for the use of glucagon. The doses of glucagon are higher than the usual therapeutic doses given in hypoglycaemia and this is expensive. No reports of failure to respond to glucagon are found in the literature. This is probably attributable to reporting and publication bias. Further research is required.

Clinical Bottom Line

There is not enough evidence currently available to support the use of glucagon in beta-blocker overdose.

Level of Evidence

Level 3 - Small numbers of small studies or great heterogeneity or very different population.


  1. Peterson CD, Leeder JS, Sterner S. Glucagon therapy for beta-blocker overdose. Drug Intelligence and Clinical Pharmacy. Exp Toxicol 1984;18(5):394-8.
  2. Weinstein RS, Cole S, Knaster HB et al. Beta blocker overdose with propranolol and with atenolol. Ann Emerg Med 1985;14(2):161-3.
  3. Khan MI, Miller MT. Beta blocker toxicity-the role of glucagon. SAMJ 1985;67(26):1062-3.
  4. Tai YT, Lo CW, Chow WH et al. Successful resuscitation and survival following massive overdose of metoprolol. BJCP 1990;44(12):746-7.
  5. O'Mahony D, O'Leary P, Molloy MG. Severe oxprenolol poisoning: The importance of glucagon infusion. Hum Exp Toxicol 1990;9(2):101-3.
  6. Mansell PI. Glucagon in the management of deliberate self-poisoning with propranolol. Arch Emerg Med 1990;7(3):238-40.